Iowa, 2008

Tornadoes in Iowa, August 9, 2008

August 9, 2008 · NWS DMX · 2 events in 1 county or zone

A weak frontal boundary moved southwest across Iowa during the day on the 9th into the evening hours. During the late afternoon, the airmass became unstable with CAPE around near 3500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary moved southwest across Iowa during the day on the 9th into the evening hours. During the late afternoon, the airmass became unstable with CAPE around near 3500 J/kg. Moderate shear was available, at 35 to 40 kts. Thunderstorms developed in a northwest to southeast line across central into northwest Iowa. Numerous funnel clouds were produced from the storm cells. A cluster of cells produced two landspouts northwest of the Fort Dodge area. They were quite weak and only touched down briefly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 5:30 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 9, 5:30 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SAT AUG 9 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...
FEW ISOLATED CELLS HAVE GONE UP ON TWO WEAK BOUNDARIES STRETCH
ACROSS THE AREA SO FAR THIS AFTERNOON...AND STARTING TO GET A FEW
CELLS ON MORE DEFINED WEAK COLD FRONT BOUNDARY STRETCHING FROM SW MN
INTO NC/NE IOWA...SOUTHEASTWARD INTO EASTERN IOWA. OTHER WEAK
BOUNDARY STRETCHING MORE NORTH TO SOUTH NEAR JEFFERSON TO PERRY TO
CHARITON...WITH SOME MOISTURE POOLING IN THAT AREA AS DEWPOINTS
INTO THE LOWER 70S IN THAT AREA. CONVERGENCE ALONG BOTH FRONTS IS
RATHER WEAK...BUT LOW LEVEL LAPSE RATES ARE QUITE STEEP AND SPC
MESOANALYSIS INDICATING AROUND 1000-1500 J/KG OF SBCAPE. HOWEVER
CELLS HAVING A TOUGH TIME SUSTAINING THEMSELVES/GROWING WITH MID
LEVEL LAPSE RATES INDICATING A RELATIVELY STABLE LAYER ALOFT.
THEREFORE KEPT MAINLY SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE CWA
INTO THE EVENING HOURS. AS BOUNDARY SAGS SOUTHWARD...AND DAYTIME
HEATING SUBSIDES...INSTABILITY DECREASES WITH AN AREA OF SFC HIGH
PRESSURE SINKING SOUTHWARD FROM ONTARIO/ERN MN. THEREFORE HAVE DRY
CONDITIONS LATE TONIGHT...INTO SUNDAY. HIGH PRESSURE TO PUSH
EASTWARD INTO SUNDAY NIGHT WITH WAA/SOUTHERLY FLOW RETURNING TO
WESTERN IOWA...WHICH MAY KICK OFF A FEW STORMS JUST TO THE WEST OF
THE CWA WITH MOISTURE TRANSPORT/LLJ ORIENTED MORE INTO NE NEBRASKA
AND SW MINNESOTA. MOISTURE FLOW INCREASES INTO THE CWA LATER MONDAY
INTO TUESDAY...AS A SFC TROUGH PASSES THROUGH THE STATE ASSOCIATED
WITH A WEAK SHORTWAVE EJECTING OUT AHEAD OF THE MAIN PARENT
TROUGH/CLOSED LOW OVER THE PRAIRIE PROVINCES OF CANADA. LONG RANGE
MODELS THEN DIVERGE ON THE SOLUTION INTO THE MIDDLE TO END OF THE
WEEK...WITH HOW THEY HANDLE THE MOVEMENT OF THE CLOSED UPPER LOW.
12Z GFS A LITTLE FASTER THAN THE PREVIOUS RUN...BUT STILL MUCH
SLOWER THAN THE ECMWF. FOR NOW TRENDED TOWARD THE EC...WHICH HAS
BEEN MORE CONSISTENT THE PAST FEW DAYS WITH THIS SYSTEM. MAINLY LED
TO SOME BROADBRUSHING OF POPS INTO THE END OF THE WEEK/EARLY
UPCOMING WEEKEND. MAINLY LEFT AT SLIGHT CHANCE THOUGH...DUE TO THE
UNCERTAINTY.

&&

.AVIATION...10/00Z
WEAK COLD FRONT FROM NEAR KSPW TO JUST NORTH OF KALO WILL CONTINUE
MOVING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
THIS FRONT WILL CONTINUE TO PERCOLATE OVER THE NEXT COUPLE OF HOURS
IN A MODERATELY UNSTABLE LOW LEVEL AIRMASS. HOWEVER...MID LEVEL
LAPSE RATES WILL KEEP THE STORMS SUB SEVERE. OUTSIDE OF TSRA CHANCES
THIS EVENING AND A LOW CONFIDENCE THREAT OF FOG LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MJA/JOHNSON
AVIATION...MOYER
Hazardous weather outlook, Aug 9, 4:28 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT AUG 9 2008

IAZ004>007-016-017-025>028-036>039-049-050-062-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
POWESHIEK-
528 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND EAST OF A LINE FROM ESTHERVILLE TO CLARION AND GRINNELL.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS NON SEVERE THUNDERSTORMS ARE
EXPECTED THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.

IAZ015-023-024-033>035-044>048-057>061-070>075-081>086-092>097-
101100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
528 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A LINE FROM EMMETSBURG TO WEBSTER CITY AND OSKALOOSA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.

CC

The radar

The Des Moines radar (KDMX), 109 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Webster

When
August 9, 5:56 PM CST to 5:58 PM CST
Where
Webster County, 0.99 mi NW of Clare to 0.42 mi WNW of Clare
Rating
EF0
Path length
0.62 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
42.592, -94.361

Brief touchdown with no damage.

Tornado, Webster

When
August 9, 6:07 PM CST to 6:08 PM CST
Where
Webster County, 1.61 mi S of Clare to 2.04 mi S of Clare
Rating
EF0
Path length
0.44 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
42.557, -94.349

Two seperate spotters reported a brief tornado between Clare and Barnum.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111992, 111990.